Dr. ...... ........... | DD.MM.YYYY
A 23 year old woman has been treated with lamotrigine for depression over the past year and a half. Over the past 6 months she has suffered intermittent (monthly) painful genital and periorbital/mucosal ulcers which resolved spontaneously after approximately a week and within two days when treated with systemic glucocorticoids. Infectious work up was negative. The clinical picture is reminiscent of Stevens Johnson’s syndrome (SJS) so the lamotrigine was discontinued.
Are there any reports in the literature of intermittent mild SJS with ongoing use of lamotrigine?
The research findings indicate a lack of clinical data (review articles, case reports, or case series) describing Lamotrigine-induced intermittent mild Steven Johnson syndrome, with or without ulcerations. Most literature reports focus on acute and severe cases of this condition. We also investigated other sodium channel-blocking class antiepileptic drugs but did not find any relevant results. However, we choose to add some data points that may help manage the patient:
Skin rash is a common adverse event of Lamotrigine – 8.3% to 13.1% of patients suffer from a benign rash due to Lamotrigine treatment.
Lamotrigine can cause Steven-Johnson syndrome in 0.08% (0.8 per 1,000) of adult patients receiving it as initial monotherapy, usually within 2 to 8 weeks of treatment initiation.
Steven Johnson syndrome caused by Lamotrigine can involve the genital and eye mucosa and can occur after long-term use, as observed in the patient described in the inquiry.
The literature suggests that, unlike mild rash, mucosal ulceration is a risk factor for potentially severe Steven Johnson syndrome.
An alternative article recommends using a severity rating scale for dermatological drug eruptions. The scale assigns one point for facial or mucous membrane involvement out of eight. Patients with a mean severity rating of 1.1 have an 81% success rate in re-titration. It is essential to avoid rechallenging if a patient experiences exfoliation or erythroderma, which scores three points on the scale.
Neither the services nor the research report constitute medical advice of any kind and are not intended to be a substitute for professional medical advice.
Medical Meta Findings
- Skin rash is a common adverse event of Lamotrigine – an article published in The Journal of Clinical Psychiatry (Q1, Impact Factor 5.9) in 2002 aimed to determine rash rates in clinical trials of lamotrigine in DSM-IV unipolar depression or bipolar disorder, by conducting a retrospective analysis of rates of lamotrigine-related rash in 12 multicenter studies, including 1 open study, 7 randomized controlled acute trials, and 4 randomized controlled maintenance trials. The study population included 1198 patients who received lamotrigine in controlled settings and 1056 patients who received a placebo.
- According to the study results, rates of benign rash were 8.3% and 6.4% in lamotrigine and placebo-treated patients, respectively. Rates of serious rash were 0% with lamotrigine, 0.1% (N = 1) with placebo, and 0% with comparators. In the open-label setting, the overall rate of rash for lamotrigine was 13.1% (N = 257), and 0.1% (N = 2) for serious rash. One mild case of Stevens-Johnson syndrome not requiring hospitalization occurred in a patient treated with lamotrigine. There were no cases of toxic epidermal necrolysis in any setting.
- Lamotrigine can cause Steven-Johnson syndrome – the FDA LAMICTAL® drug label mentions that the incidence of these rashes, which have included Stevens-Johnson syndrome, is approximately in clinical trials of bipolar and other mood disorders rate of serious rash was 0.08% (0.8 per 1,000) in adult patients receiving LAMICTAL as initial monotherapy. According to the brochure, life-threatening rashes caused by LAMICTAL have occurred within 2 to 8 weeks of treatment initiation, but there are also cases of late life-threatening rashes. In addition, although benign rashes are also caused by LAMICTAL, it is not possible to predict reliably which rashes will prove to be serious or life-threatening. Accordingly, LAMICTAL should ordinarily be discontinued at the first sign of rash, unless the rash is not drug related.
- Mucos membrane ulcerations are classified as a serious rash with a high risk of developing Steven Jhonson syndrome – a review article published in Seizure – European Journal of Epilepsy (Q2, Impact Factor 3.4) in 2019 presents the risks and management approaches of antiepileptic drug-induced skin reactions in the adult out-patient setting. The following management scheme presented in the article suggests that ulcers in the mucosal membranes are classified as a serious rash with a high risk of developing Steven Jhonson syndrome, requiring drug discontinuation and choosing an alternative therapy:
The writers also mention that the risk factors for Lamotrigine induced hypersensitivity include: infection with human immunodeficiency virus (HIV), co-administration of antiviral drugs, liver disease, advanced age, and concomitant use of immunosuppressive agents and Lamotrigine titration. The writers also mention that after Lamotrigine-induced Stevens-Johnson syndrome or another serious hypersensitivity, rechallenge must not be attempted. Those results are strengthened by another article published in the International Journal of Neuropsychopharmacology journal (Q1, Impact Factor 5.6) in 2009.
It may be still possible to rechallenge with lamotrigine after an initial membrane ulcerations and drug discontinuation – a prospective, open-label case series published in Psychiatry (Edgmont) journal in 2010 (stopped operating in 2010) tried to investigate the safety of rechallenge with lamotrigine after an initial rash in patients with refractory bipolar depression using a severity rating scale for dermatological drug eruptions. The number of points given to Facial or mucous membrane involvement was 1 (out of 8). According to the study results, the rate of successful re-titration for patients with a mean severity rating of 1.1 was 81%, and only 7% rechallenged >4 weeks after the initial rash suffered from rash after re-titration. It is important to highlight that exfoliation or erythroderma are given 3 points and in that case, re-titration should be avoided.
A table of case studies with some similarities to the patient introduced in the inquiry:
Time of Lamotrigine initiation
Mental Health Clinician Journal 
Pruritic rashes initially presented over his eyebrows and spread to his face and arms. This was suppressed using oral steroids, and LTG was not discontinued at that time. Roughly 1 month later, the rash resurfaced after finishing the course of steroids, and LTG was stopped by the provider
5.5 years before the initial rash
Lamotrigine discontinuation. Later restart LTG at a lower dose of 12.5 mg daily and titrate up every 2 weeks.
Indian Journal of Psychological Medicine 
Had a Low-grade fever for 3 days, for which he did not seek any medical treatment, and then he had a high-grade fever accompanied by a rash. His condition worsened, and he developed ulcers on his lips and pain in swallowing. He also complained of dysuria due to a penile ulcer.
6 months before the initial rash
Lamotrigine discontinuation, ranitidine 300 mg, levocetirizine 10 mg, chlorhexidine mouth rinse, calamine lotion for skin, and 10 mg daily oral steroids
Australasian Psychiatry Journal 
After one week of taking a new brand of lamotrigine, a minimally itchy rash had developed on her right rib cage. A week later she developed swollen glands in her neck, headaches, and sensitivity to artificial light. The rash then spread to almost her entire trunk,
5 months before the initial rash
Lamotrigine discontinuation, the rash completely disappeared over the next week
Calabrese JR, Sullivan JR, Bowden CL, et al. Rash in multicenter trials of lamotrigine in mood disorders: clinical relevance and management. J Clin Psychiatry. 2002;63(11):1012-1019. doi:10.4088/jcp.v63n1110
LAMICTAL (lamotrigine). U.S. Food and Drug Administration website. https://www.accessdata.fda.gov/drugsatfda_docs/label/2015/020241s045s051lbl.pdf Revised 2015. Accessed 2023.
Fowler T, Bansal AS, Lozsádi D. Risks and management of antiepileptic drug induced skin reactions in the adult out-patient setting. Seizure. 2019;72:61-70. doi:10.1016/j.seizure.2019.07.003
Lorberg B, Youssef NA, Bhagwagar Z. Lamotrigine-associated rash: to rechallenge or not to rechallenge?. Int J Neuropsychopharmacol. 2009;12(2):257-265. doi:10.1017/S1461145708009504
Aiken CB, Orr C. Rechallenge with lamotrigine after a rash: a prospective case series and review of the literature. Psychiatry (Edgmont). 2010;7(5):27-32.
Jennifer Houser, Ashley Graham; Rechallenge of lamotrigine after development of rash. Mental Health Clinician 1 September 2018; 8 (5): 247–249. doi: https://doi.org/10.9740/mhc.2018.09.247
Jha KK, Chaudhary DP, Rijal T, Dahal S. Delayed Stevens-Johnson Syndrome Secondary to the Use of Lamotrigine in Bipolar Mood Disorder. Indian J Psychol Med. 2017;39(2):209-212. doi:10.4103/0253-7176.203130
Parker G. Development of an incipient Stevens-Johnson reaction while on a stable dose of lamotrigine. Australas Psychiatry. 2016;24(2):193-194. doi:10.1177/1039856215612993
View as PDF